Arizona, 2005Flash Flood in Arizona, August 12, 2005
August 12, 2005 · NWS TWC · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 12, 2:30 PM MST, 4 hours earlier.
Area forecast discussion, Aug 12, 2:30 PM MST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST FRI AUG 12 2005
.SYNOPSIS...ABUNDANT MOISTURE WILL REMAIN OVER SOUTHEAST ARIZONA
THROUGH THE UPCOMING WEEKEND...RESULTING IN SCATTERED SHOWERS AND
THUNDERSTORMS. A WEST TO EAST DRYING TREND WILL THEN TAKE PLACE
ACROSS ARIZONA DURING THE MIDDLE TO LATTER PORTION OF NEXT WEEK...
BRINGING A DECREASE IN THUNDERSTORM ACTIVITY AND WARMER DAYTIME
TEMPERATURES.
&&
.DISCUSSION...SATELLITE IMAGERY...RADAR AND LIGHTNING DETECTION
SHOWING PLENTY OF CONVECTION MAINLY ALONG THE MOGOLLON RIM...BUT
ALSO ACROSS CENTRAL AND NORTHEASTERN SECTIONS OF MY FORECAST AREA...
MORE SPECIFICALLY OVER EASTERN PINAL COUNTY AND MUCH OF GRAHAM AND
NORTHERN GREENLEE COUNTIES. ISOLATED SHOWERS BEGINNING TO DEVELOP
OVER EASTERN PIMA COUNTY...COCHISE AND SANTA CRUZ COUNTIES AS WELL.
EARLIER THIS MORNING SOME OF THE CELLS THAT DEVELOPED IN COCHISE AND
GRAHAM COUNTIES EXHIBITED SEVERE CHARACTERISTICS WITH THE POTENTIAL
FOR HAIL AND/OR DAMAGING WINDS...BUT NOW THE STORMS SEEM TO BE HEAVY
RAIN PRODUCERS AND FLOODING WILL BE THE MAIN CONCERN FOR THIS
AFTERNOON AND INTO THE EVENING HOURS.
THE CLOSED UPPER LOW SPINNING JUST NORTHWEST OF THE BAJA SPUR IS THE
MAIN CULPRIT FOR ALL OF THIS ACTIVITY WITH PLENTY OF UPPER LEVEL
DIFFLUENCE/DIVERGENCE OVER THE STATE. COMBINE THIS WITH THE ABUNDANT
MOISTURE IN PLACE AND THE VERY UNSTABLE AIRMASS AND THE END RESULT
IS MAINLY SCATTERED TO OCCASIONALLY NUMEROUS THUNDERSTORMS...
ESPECIALLY ALONG THE RIM.
MODELS INDICATE THAT THE CLOSED UPPER LOW WILL BEGIN TO TRANSITION
INTO AN OPEN WAVE THIS WEEKEND AS IT SHIFTS TO THE EAST NORTHEAST
OVER NORTHERN MEXICO AND SOUTHERN ARIZONA. FOR TOMORROW THE LOW WILL
HAVE MOVED ONLY SLIGHTLY EAST WITH THE CENTER OF THE LOW GENERALLY
ALONG THE CENTRAL BAJA PENINSULA. AS A RESULT THE AREA OF DIFFLUENCE
WILL GENERALLY BE THE SAME AS TODAY...SO WITH PLENTY OF MOISTURE IN
PLACE EXPECTING ANOTHER AFTERNOON/EVENING OF ISOLATED TO SCATTERED
STORM DEVELOPMENT. BY SUNDAY THE LOW SHOULD HAVE WEAKENED TO THE
POINT WHERE IT IS ONLY A CYCLONIC SHEAR AXIS THAT EXTENDS FROM
SOUTHERN CALIFORNIA TO SOUTHEAST ARIZONA. HOWEVER...THE MODELS DO
INDICATE A 35 KNOT JET AXIS THAT MOVES FROM THE SOUTH ACROSS THE
EXTREME SOUTHEAST CORNER OF THE STATE...THUS THE LEFT FRONT QUADRANT
COULD ENHANCE ACTIVITY ALONG THE EASTERN RIM. BY MONDAY THE MAIN
UPPER LOW WILL PUSH INTO SOUTHERN CALIFORNIA WITH THE 35-40 KNOT JET
AXIS SWINGING THROUGH ARIZONA ON MONDAY. HOWEVER...BY THEN THE
DEEPEST MOISTURE SHOULD BE NORTH AND EAST OF MY FORECAST AREA...THUS
PRECLUDING THE DEVELOPMENT OF ANY SIGNIFICANT NUMBER OF STORMS
(MAINLY SLIGHT CHANCE/CHANCE CATEGORY). THE EXCEPTION TO THIS WILL
BE THE EXTREME NORTHERN PART OF THE STATE WHERE STRONG UPPER LEVEL
DIFFLUENCE...MOISTURE AND INSTABILITY WILL COINCIDE. BY TUESDAY THE
LOW WILL BEGIN TO LIFT OUT WITH A DECREASE IN RAIN CHANCES THROUGH
THE REMAINDER OF THE FORECAST PERIOD AS DRIER SOUTHWEST TO WESTERLY
FLOW TAKES OVER.
AFTERNOON HIGHS WILL GRADUALLY INCREASE TO THE UPPER 90S (NEAR
NORMAL) BY LATE NEXT WEEK.
&&
.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
MOLLERE
WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 12, 10:42 AM MST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1042 AM MST FRI AUG 12 2005
AZZ019-029>035-131400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1042 AM MST FRI AUG 12 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA.
.DAY ONE...TODAY AND TONIGHT
SYNOPSIS...EXPECT SHOWERS AND THUNDERSTORMS TO INITIALLY DEVELOP
OVER THE HIGHER TERRAIN LATE THIS MORNING AND INTO THE EARLY
AFTERNOON...WITH STORMS MOVING SLOWLY TO THE SOUTHEAST AT 5 TO 10
MPH. STORM INTENSITY WILL BE ENHANCED EAST OF A LINE FROM SASABE TO
ELOY TODAY THANKS TO A DIVERGING WIND FLOW IN THE UPPER ATMOSPHERE.
THE SLOW MOVEMENT OF STORMS AND ENHANCED THUNDERSTORM ACTIVITY ACROSS
THE SOUTHEAST CORNER OF THE STATE...WILL MAKE THE MAIN THREAT
LOCALIZED FLASH FLOODING. A SLIGHTLY ELEVATED THREAT OF DAMAGING
WINDS IS PRESENT ALONG A LINE FROM SASABE TO ELOY ALONG A MOISTURE
BOUNDARY ALOFT.
DISCUSSION...THE LATEST PRECIPITABLE WATER IMAGERY INDICATED DEEP
MID-LEVEL MOISTURE WAS PRESENT ACROSS ALL OF SOUTHEAST ARIZONA...
WITH THE DEEPEST LOW-LEVEL MOISTURE POSITIONED ACROSS THE WESTERN
DESERTS. SURFACE DEWPOINTS...A GOOD MEASURE OF LOW LEVEL MOISTURE...
WERE GENERALLY IN THE LOWER 60S THIS MORNING ACROSS VALLEY LOCATIONS.
AN UPPER LEVEL LOW PRESSURE AREA ACROSS THE NORTHERN BAJA PENINSULA
HAS PRODUCED AN AREA OF DIFFLUENT FLOW ACROSS THE MAJORITY OF
SOUTHEAST ARIZONA. THE BEST DIVERGENCE ALOFT WILL BE EAST OF A LINE
FROM SASABE TO ELOY...AND WILL ENHANCE THUNDERSTORM DEVELOPMENT AND
INTENSITY.
THE LATEST GOES-10 WATER VAPOR IMAGERY INDICATED THAT A PLUME OF
DRIER AIR ALOFT WILL CONTINUE TO ROTATE NORTHWARD INTO SOUTH CENTRAL
ARIZONA BY THIS AFTERNOON. THIS MOISTURE BOUNDARY...MAINLY ALONG A
LINE FROM SASABE TO ELOY...WILL ALSO SERVE AS A FOCUSING MECHANISM
FOR THUNDERSTORMS.
A MID-LEVEL HIGH PRESSURE AREA NEAR LAS VEGAS WILL PUSH STORMS
SLOWLY TO THE SOUTHEAST AT 5 TO 10 MPH THIS AFTERNOON. THE LACK OF
ANY SIGNIFICANT SHEAR WOULD SUGGEST THAT THE MAJORITY OF STORMS
TODAY WILL BE OF THE PULSE TYPE VARIETY. THE SLOW STORM MOTION WOULD
ALSO SUGGEST AN INCREASED RISK OF LOCALIZED HEAVY DOWNPOURS...AND
RESULTING POSSIBILITY OF FLASH FLOODING...ESPECIALLY ACROSS THE AREA
WITH THE BEST UPPER-LEVEL DIFFLUENCE...EAST OF A LINE FROM SASABE TO
ELOY. FURTHER WEST...ALONG THE MOISTURE BOUNDARY ALOFT THERE IS A
SLIGHTLY ELEVATED RISK OF STRONG THUNDERSTORM DOWNDRAFTS PRODUCING
DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY
THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH
FLOODING AND DAMAGING WINDS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 12, 1:58 PM MST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
158 PM MST FRI AUG 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM FLASH FLOOD 2 NNE DOUGLAS 31.37N 109.51W
08/10/2005 COCHISE AZ COUNTY OFFICIAL
WATER FLOWED ACROSS STATE HIGHWAY 80 IN THREE LOCATIONS
NEAR WHERE WASHINGTON ROAD INTERSECTS. FLOODING IN BAY
ACRES MOBILE HOME SUBDIVISION. ONE SWIFT WATER RESCUE.
&&
SCHAFFNERLocal storm report, Aug 12, 2:01 PM MST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
201 PM MST FRI AUG 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLASH FLOOD 12 SSW SAFFORD 32.67N 109.78W
08/12/2005 GRAHAM AZ DEPT OF HIGHWAYS
NOON CREEK OVERTOPPED AT HIGHWAY 366. ROAD REPORTED TO BE
FLOODED AND IMPASSIBLE. ROCKSLIDE ALSO REPORTED AT NOON
CREEK AND HIGHWAY 366.
&&
SCHAFFNERFlash Flood, Cochise
- When
- August 12, 6:30 PM MST to 8:45 PM MST
- Where
- Cochise County, Sierra Vista
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.550, -110.300
The Sierra Vista Police Department reported widespread street flooding in the City of Sierra Vista. Moson Road was closed due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Wyoming, August 12, 20052 deaths · 13 injured · $5.1 million · F2 · 4 events
- Hail and Damaging Winds in Mississippi, August 12, 2005$2.0 million · 1.75 in hail · 12 events
- Hail and Damaging Winds in Washington, August 12, 20057 injured · $178,000 · 65 kt wind · 4 events
- Tornado and Damaging Winds in New York, August 12, 2005$135,000 · F1 · 4 events
- Flash Flood in New Mexico, August 12, 2005$200,000 · 1 event
- Tornado in New York, August 12, 2005$55,000 · F1 · 1 event
- Flash Flood and Hail in South Dakota, August 12, 2005$100,000 · 1.75 in hail · 6 events
- Flash Flood and Heavy Rain in Kansas, August 12 to 13, 2005$110,000 · 3 events
- Tornado in Pennsylvania, August 12, 2005$100,000 · F0 · 1 event
- Damaging Winds and Lightning Strike in Oklahoma, August 12, 2005$35,000 · 65 kt wind · 19 events
- Lightning Strike in Louisiana, August 12, 2005$80,000 · 1 event
- Tornado and Damaging Winds in New York, August 12, 2005$45,000 · F0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469136.